My boyfriend has been taking an antidepressant (paroxtine, 20 mg/day) for almost a year. After 2 weeks of the medication, we noticed a reduction in his sexual abilities (reduction in erection but normal ejaculation). He is 25 years old. Is this side effect permanent even after he stops the medication? Will a year of using it destroy his sexual abilities?
The bad news is that his sex problems will persist as long as he takes the drug. The good news is that his sexual side effects should clear up shortly after he stops taking the drug.
The antidepressant your boyfriend takes is one of a family of drugs known as SSRIs. While they’re usually effective against major depression, all of them are notorious for causing sex problems: loss of desire, erection problems, and very often interference with orgasm/ejaculation.
He should NOT stop taking the drug. Depression is a serious illness, possibly fatal because of suicide. But he can ask his doctor to switch him to Wellbutrin, an antidepressant in a different chemical family that’s just as effective as paroxitine, but considerably less likely to cause sexual side effects. You can learn more by reading the article on Wellbutrin.
In addition, if it’s available at a store near him, he can try taking the medicinal herb ginkgo (220 mg/day) along with paroxitine (or Wellbutrin). One study shows that ginkgo reduces the sexual side effects of SSRIs. I hope this helps. Good luck.